Alert archive / North Dakota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 383, NWS Bismarck, ND

September 16, 2005Ward County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Sep 16, 2005, 9:00 PM CDT for Ward County, North Dakota. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 16, 2005, 9:00 PM CDT (02:00 UTC)
Expired
Sep 16, 2005, 10:00 PM CDT
In force
60 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County Ward County, ND

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 2.0 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2005-09-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1005 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2005-09-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1005 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
2382 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 16, 2:50 PM CDT, 6 hours 10 minutes earlier.

Area forecast discussion, Sep 16, 2:50 PM CDT, 6 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
250 PM CDT FRI SEP 16 2005

.SHORT TERM...TONIGHT THROUGH MONDAY NIGHT.
A QUASI STATIONARY 500 MB LOW WILL REMAIN OVER THE PACIFIC NORTHWEST
THROUGH SATURDAY NIGHT. EAST OF THE LOW...A SERIES OF SHORT WAVES
WILL SPEED EAST IN LOW AMPLITUDE FLOW. MEANWHILE AT THE SURFACE...
A WARM FRONT EXTENDS NORTHEAST FROM A LOW PRESSURE CENTER IN THE
WESTERN DAKOTAS. THIS FEATURE MAY GENERATE A FEW STRONG
THUNDERSTORMS TONIGHT WITH HAIL THAT MAY APPROACH SEVERE LIMITS.
THE FRONTAL SYSTEM WILL MOVE EAST OUT OF THE CWA SATURDAY EVENING AS
THE WESTERN UPPER LOW CROSSES THE ROCKIES.  THE CHANCE OF
THUNDERSTORMS WILL THEN CHANGE TO SHOWERS.

DRY WEATHER SHOULD COMMENCE SUNDAY EVENING AS THE MAIN UPPER TROUGH
PASSES. THE GFS THEN SHOWS DRY ZONAL FLOW THROUGH MONDAY NIGHT.

.LONG TERM...TUESDAY THROUGH FRIDAY NIGHT.
UPPER LEVEL FLOW NOW FORECAST TO BE NEARLY ZONAL TUESDAY THROUGH
THURSDAY WITH THE NEW 12Z GFS DEVELOPING A STRONG UPPER LEVEL SHORT
WAVE OVER WESTERN MONTANA BY FRIDAY AFTERNOON.  WILL KEEP A SLIGHT
CHANCE OF SHOWERS IN THE NORTH CENTRAL WEDNESDAY NIGHT AND THURSDAY
MORNING AS A WEAK SHORT WAVE MOVES THROUGH THE FLOW. WITH CURRENT
12Z GFS CHANCE OF PCPN LOOKS BETTER THURSDAY NIGHT AND FRIDAY...BUT
CONSIDERING THE CHANGE FROM EARLIER RUNS WILL WAIT TO SEE IF LATER
RUNS ARE CONSISTENT WITH CHANGE.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

LM/TSW
Hazardous weather outlook, Sep 16, 4:07 AM CDT, 16 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
407 AM CDT FRI SEP 16 2005

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-170915-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
407 AM CDT FRI SEP 16 2005 /307 AM MDT FRI SEP 16 2005/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NH

In the hours before

Local storm report, Sep 16, 7:39 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
739 PM CDT FRI SEP 16 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0737 PM     HAIL             GARRISON                47.65N 101.42W
09/16/2005  0.75 INCH        MCLEAN             ND   LAW ENFORCEMENT

            STARTED AT 730 CDT AND WAS STILL FALLING

&&

JC
Local storm report, Sep 16, 8:51 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
851 PM CDT FRI SEP 16 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0846 PM     HAIL             9 N BOTTINEAU           48.96N 100.44W
09/16/2005  1.00 INCH        BOTTINEAU          ND   BROADCAST MEDIA

&&

HWETZEL

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 16, 7:22 PM CDTSevere Thunderstorm WarningBISMcLean, Mercer53 min
Sep 16, 8:14 PM CDTSevere Thunderstorm WarningBISWard22 min
Sep 16, 8:35 PM CDTSevere Thunderstorm WarningBISMcLean55 min
Sep 16, 8:46 PM CDTSevere Thunderstorm WarningBISBottineau59 min
Sep 16, 9:41 PM CDTSevere Thunderstorm WarningBISBottineau64 min
Sep 16, 10:42 PM CDTSevere Thunderstorm WarningBISPierce48 min
Sep 16, 11:02 PM CDTSevere Thunderstorm WarningBISRolette58 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.